Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 12, 2017, 1:38 PM MDT for Torrance County, New Mexico. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2017, 1:38 PM MDT (19:38 UTC)
- Expired
- Apr 12, 2017, 2:05 PM MDT
- In force
- 27 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Torrance County, NM
The radar
The Albuquerque radar (KABX), 82 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 1:04 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2382 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
183
WUUS55 KABQ 121938
SVRABQ
NMC057-122030-
/O.NEW.KABQ.SV.W.0009.170412T1938Z-170412T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
138 PM MDT WED APR 12 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
North central Torrance County in central New Mexico...
* Until 230 PM MDT.
* At 138 PM MDT, a severe thunderstorm was located over McIntosh, or
7 miles north of Estancia, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Moriarty, Estancia and McIntosh.
This includes Interstate 40 between Mile Markers 200 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
&&
LAT...LON 3477 10581 3477 10614 3487 10616 3487 10615
3495 10615 3504 10589 3504 10585 3503 10585
TIME...MOT...LOC 1938Z 259DEG 10KT 3487 10607
HAIL...1.00IN
WIND...60MPH
$$
CA1 follow-up statement
934
WWUS55 KABQ 122005
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
205 PM MDT WED APR 12 2017
NMC057-122015-
/O.CAN.KABQ.SV.W.0009.000000T0000Z-170412T2030Z/
Torrance-
205 PM MDT WED APR 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TORRANCE COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM MDT for
central New Mexico.
LAT...LON 3477 10581 3477 10614 3487 10616 3487 10615
3495 10615 3504 10589 3504 10585 3503 10585
TIME...MOT...LOC 1954Z 259DEG 10KT 3488 10598
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 11:54 AM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Apr 12, 11:54 AM MDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1154 AM MDT Wed Apr 12 2017 .AVIATION... 18Z TAF CYCLE VFR conditions have returned to the TAF sites early this afternoon. Showers and thunderstorms will impact the eastern half of the area this afternoon and early evening. Any direct hit by this convection will cause MVFR conditions, with KROW and KTCC most likely, where we have a TEMPO group for rain. Storms along the east slopes of the central mountains may send a gusty east canyon wind into Albuquerque early this evening. After a convectively active afternoon and early evening, shower and thunderstorm coverage will decrease later this evening. However, widespread low clouds/fog are expected east of the central mountain chain later tonight into Thursday morning. IFR conditions likely. Tried to keep TAF sites at or above alternate airport minimums but KROW likely to drop lower, possibly KTCC and KLVS as well, depending on how much rain they get this afternoon. More convection in the east Thursday afternoon but less coverage than today. && .PREV DISCUSSION...328 AM MDT Wed Apr 12 2017... .SYNOPSIS... Showers and thunderstorms will develop near the central mountain chain early this morning then shift into eastern NM through tonight. Some of these storms may become severe and produce large hail and damaging winds across the eastern plains. Moisture will shift west on convective outflows this evening and generate a period of windy conditions within the Rio Grande Valley. Another round of storms is possible over eastern NM Thursday and a couple may become strong near the TX border. Meanwhile, warmer, dry, and breezy conditions will spread across central and western NM. Warmer and breezy conditions will then spread into most of eastern NM Friday through Sunday. Temperatures will average 10 to 15 degrees above normal all areas. There will still be a slight chance for some showers and storms over the far southeast plains through this period. && .DISCUSSION... A very active day is on tap with a slight risk of severe storms drawn up across much of eastern NM. Deeper moisture is currently surging northwest into the state while an upper trough approaches from AZ. The 08Z HRRR/RAP Lifted Index and CAPE values are beginning to indicate destabilization shifting northwest along the central mt chain. The latest composite radar is just now capturing the first linear storm segments developing over south-central NM. Models are in excellent agreement that this activity will spread northeast and intensify this morning as a 55kt 300mb speed max ejects across the region. The main focus area for strong to severe storms will stretch over Lincoln, Chaves, De Baca, Roosevelt, and Curry counties. There is now a greater amount of uncertainty on how far northwest this activity develops. The last several HRRR and RAP solutions have backed off considerably in the ABQ and SAF metro areas, including the 06Z NAM. That may change later in the day as convective outflows surge northwest and run into the high terrain. By that time the upper forcing may be too far east. Nonetheless, there are still chance POPs thru late today. Showers and storms will continue tonight over east-central and southeast NM where QPF numbers from WPC show widespread 0.75-1.25" amounts. The 00Z/06Z NAM still develops a single, robust convective cluster near Los Alamos around sunset then shifts it east/southeast across the Santa Fe area. Otherwise, central and western NM will stabilize quickly after the upper trough passage. Thursday will be drier, warmer, and breezy for central and western NM while a couple more storms are possible over far eastern NM. A deeper dry airmass is expected to shift across nearly the entire state Friday through Sunday with fast west/southwest flow aloft. Temperatures will average 10 to 15F above normal all areas. There is another shot for some storms near the TX border Sunday as low level moisture attempts to back farther westward across the plains. This overall pattern looks to persist through at least early next week. Guyer && .FIRE WEATHER... Humidities will trend upward again today as a return flow of low level moisture advects into NM from the south and southeast. High temperatures will trend downward from yesterday in the east, where numerous showers and thunderstorms are expected. An upper level trough will pass slowly eastward over NM today through Thursday, possibly forming a closed low in the lee of the Sangre de Cristos Thursday. The upper level system will work with the moisture to produce showers and thunderstorms mainly from the central mountain chain eastward through Thursday. There will probably also be some cells along the east slopes of the western mountains and in the Rio Grande Valley this evening, but some of these will produce little or no rain due to less moisture there. Along and east of the central mountain chain, fairly widespread 0.10-0.50 inch rain amounts will be possible today through Thursday, with some totals reaching over 1 inch on the far east central plains near the Texas border. South winds will be breezy again today and Thursday across portions of the eastern plains. As the upper level trough gets past western areas on Thursday dry southwest winds will become breezy there, especially around Gallup and the Chuska Mountains where a few hours of locally critical fire weather conditions will develop late in the day. The downward humidity trend that starts Thursday will continue Friday and Saturday, when dry weather is expected. In the wake of the upper level trough, southwest winds will become breezy on Friday, especially along and northeast of the central mountain chain. Critical fire weather conditions are expected for several hours, but moderate and low fire danger should preclude the issuance of any fire weather headlines. Gusts could reach 40 mph across northeast areas Friday afternoon. As a weak upper level trough crosses the northern and central Rockies early next week, the dry line may become active near NM's eastern border late Sunday and Monday. Southwest winds will become gusty again Monday, and directions will shift out of the west with the passage of a Pacific cold front. Gusty west winds will then linger through Tuesday. With the increasing moisture in central and western areas, Haines 6 should be relegated mainly to western areas again today. Haines 6 is then forecast to spread eastward with the drier air during the latter half of the week becoming widespread Friday into the weekend. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Apr 12, 3:40 AM MDT, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 340 AM MDT Wed Apr 12 2017 NMZ501>540-131100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 340 AM MDT Wed Apr 12 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms from mid morning through late this evening across much of the east central and southeast plains where large hail, damaging winds, and perhaps an isolated tornado are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. However...weather can change very rapidly. Always use the latest forecasts...watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through this evening for east central and southern NM where severe thunderstorms are possible.
In the hours before
Special weather statement, Apr 12, 11:14 AM MDT, 2 hours 24 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1114 AM MDT WED APR 12 2017 NMZ538-121730- Chaves County Plains- 1114 AM MDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAVES COUNTY UNTIL 1130 AM MDT... At 1114 AM MDT, Doppler radar was tracking a strong thunderstorm 15 miles northwest of Maljamar, or 31 miles west of Lovington, moving northeast at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of east central Chaves County. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3322 10403 3333 10377 3297 10377 3297 10397 TIME...MOT...LOC 1714Z 229DEG 31KT 3307 10387 CA
Special weather statement, Apr 12, 11:15 AM MDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1115 AM MDT WED APR 12 2017 NMZ526-539-121800- Eastern Lincoln County-South Central Mountains- 1115 AM MDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL NOON MDT... At 1115 AM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Encinoso, or 29 miles northeast of Ruidoso, moving northeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Lincoln County. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3356 10538 3365 10548 3391 10527 3364 10507 TIME...MOT...LOC 1715Z 224DEG 19KT 3367 10536 CA
Special weather statement, Apr 12, 11:29 AM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1129 AM MDT WED APR 12 2017
NMZ524-121815-
South Central Highlands-
1129 AM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN AND EAST
CENTRAL SOCORRO COUNTIES UNTIL 1215 PM MDT...
At 1129 AM MDT, Doppler radar was tracking a strong thunderstorm near
Claunch, or 23 miles southwest of Corona, moving northeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Frequent and dangerous cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Claunch.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3409 10609 3427 10591 3405 10571 3401 10589
3403 10590 3401 10590 3400 10593 3403 10595
3402 10597 3400 10596 3400 10598 3399 10598
3397 10606
TIME...MOT...LOC 1729Z 239DEG 13KT 3409 10596
CASpecial weather statement, Apr 12, 12:30 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1230 PM MDT WED APR 12 2017
NMZ526-539-121915-
Eastern Lincoln County-South Central Mountains-
1230 PM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
115 PM MDT...
At 1230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glencoe, or 10 miles east of Ruidoso, moving northeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Lincoln, Ruidoso, Ruidoso Downs, Tinnie, Glencoe, Hondo, Lincoln
State Monument and San Patricio.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3330 10532 3331 10558 3338 10563 3358 10533
3334 10516
TIME...MOT...LOC 1830Z 239DEG 12KT 3334 10550
CASpecial weather statement, Apr 12, 1:00 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Albuquerque NM 100 PM MDT WED APR 12 2017 NMZ522>524-121930- South Central Highlands-Central Highlands-Estancia Valley- 100 PM MDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TORRANCE COUNTY UNTIL 130 PM MDT... At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Willard, or 18 miles south of Estancia, moving east at 10 mph. Nickel size hail will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Willard. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3440 10601 3458 10607 3480 10578 3442 10560 TIME...MOT...LOC 1859Z 259DEG 11KT 3450 10595 RJH
Special weather statement, Apr 12, 1:18 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Albuquerque NM 118 PM MDT WED APR 12 2017 NMZ515-528-121945- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains- 118 PM MDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA COUNTY UNTIL 145 PM MDT... At 118 PM MDT, Doppler radar was tracking a strong thunderstorm over La Cueva, or near Mora, moving east at 10 mph. Dime size hail will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... La Cueva, Golondrinas, Luceros, Ojo Feliz and Rainsville. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3588 10530 3603 10534 3615 10504 3590 10497 TIME...MOT...LOC 1918Z 248DEG 8KT 3597 10523 CA
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 5:19 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 56 min |
| Apr 12, 5:32 AM MDT | Special Weather Statement | ABQ | Lincoln | 13 min |
| Apr 12, 5:58 AM MDT | Special Weather Statement | ABQ | Lincoln | 17 min |
| Apr 12, 6:12 AM MDT | Special Weather Statement | ABQ | Lincoln | 33 min |
| Apr 12, 6:15 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 45 min |
| Apr 12, 6:47 AM MDT | Special Weather Statement | ABQ | Chaves | 43 min |
| Apr 12, 6:58 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 47 min |
| Apr 12, 7:36 AM MDT | Special Weather Statement | ABQ | Chaves | 39 min |
| Apr 12, 7:50 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 40 min |
| Apr 12, 8:05 AM MDT | Special Weather Statement | ABQ | Chaves | 25 min |
| Apr 12, 8:13 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 35 min |
| Apr 12, 8:31 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 44 min |
| Apr 12, 8:45 AM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 2 hr |
| Apr 12, 9:00 AM MDT | Special Weather Statement | ABQ | Chaves | 30 min |
| Apr 12, 9:16 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 59 min |
| Apr 12, 9:19 AM MDT | Special Weather Statement | ABQ | 26 min | |
| Apr 12, 10:17 AM MDT | Special Weather Statement | ABQ | Chaves | 43 min |
| Apr 12, 10:18 AM MDT | Special Weather Statement | ABQ | Lincoln | 42 min |
| Apr 12, 10:34 AM MDT | Special Weather Statement | ABQ | Guadalupe | 41 min |
| Apr 12, 11:14 AM MDT | Special Weather Statement | ABQ | 16 min | |
| Apr 12, 11:15 AM MDT | Special Weather Statement | ABQ | Lincoln | 45 min |
| Apr 12, 11:29 AM MDT | Special Weather Statement | ABQ | Torrance | 46 min |
| Apr 12, 12:30 PM MDT | Special Weather Statement | ABQ | Lincoln | 45 min |
| Apr 12, 12:44 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 46 min |
| Apr 12, 1:00 PM MDT | Special Weather Statement | ABQ | Torrance | 30 min |
| Apr 12, 1:18 PM MDT | Special Weather Statement | ABQ | Mora | 27 min |
| Apr 12, 1:54 PM MDT | Special Weather Statement | ABQ | Socorro | 51 min |
| Apr 12, 1:59 PM MDT | Special Weather Statement | ABQ | Santa Fe | 31 min |
| Apr 12, 2:05 PM MDT | Special Weather Statement | ABQ | Lincoln | 25 min |
| Apr 12, 2:10 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 50 min |
| Apr 12, 2:31 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 27 min |
| Apr 12, 2:34 PM MDT | Special Weather Statement | ABQ | Santa Fe | 26 min |
| Apr 12, 2:43 PM MDT | Special Weather Statement | ABQ | Socorro | 32 min |
| Apr 12, 2:56 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 49 min |
| Apr 12, 3:04 PM MDT | Special Weather Statement | ABQ | Mora | 26 min |
| Apr 12, 3:09 PM MDT | Special Weather Statement | ABQ | 51 min | |
| Apr 12, 3:13 PM MDT | Areal Flood Advisory | ABQ | Mora | 2 hr |
| Apr 12, 3:17 PM MDT | Special Weather Statement | ABQ | Bernalillo | 58 min |
| Apr 12, 3:19 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 41 min |
| Apr 12, 3:25 PM MDT | Special Weather Statement | ABQ | 50 min | |
| Apr 12, 3:30 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 33 min |
| Apr 12, 3:46 PM MDT | Special Weather Statement | ABQ | Torrance | 44 min |
| Apr 12, 4:00 PM MDT | Special Weather Statement | ABQ | Mora | 45 min |
| Apr 12, 4:33 PM MDT | Special Weather Statement | ABQ | Lincoln | 42 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.